What are steroid medicines?
Steroids are a type of medicine with strong anti-inflammatory effects. They can reduce inflammation (redness, swelling and soreness). They come in pill form, as inhalers or nasal sprays, and as creams and ointments. Steroid pills help treat inflammation and pain in conditions such as arthritis and lupus. Inhalers and nasal sprays help treat asthma and allergies. The creams and ointments can help some skin conditions, such as eczema and contact dermatitis.
Are steroid medicines dangerous?
Steroids are effective and lifesaving medicines, but they can also cause side effects. These side effects include thin skin, a higher blood sugar level, dry mouth, irregular menstrual cycles, increased blood pressure and weakened bones. Because of these side effects, steroids are usually only used for a short time.
Your body naturally makes steroids by itself. When your body is under stress (caused by infection or surgery, for example) it makes extra steroids. When you use steroid pills, sprays or creams, your body may stop making its own steroids. If you have been taking steroids for a long time, your body may not be able to make enough steroids during times of stress. At these times, you may have to take more steroid medicine.
What happens when my steroid medicine is reduced?
As your steroid medicine is reduced, your body must begin to make more steroids on its own. This may take a few weeks or even a few months. While your body is getting used to making its own steroids, you may feel dizzy, lightheaded, tired, have stomach pain and body aches. These problems are sometimes called steroid withdrawal symptoms. If you have any of these symptoms or notice any other unusual symptoms while your steroid medicine is being reduced, tell your doctor right away.
How will my steroid medicine be reduced?
The amount of steroids you take is reduced little by little. Your doctor will give you a schedule to follow for taking the medicine. It is important that you follow this schedule carefully.
If it's time to stop taking steroids after you've been taking them for a long time, your doctor may want to do a simple blood test to see when you can stop the medicine completely. Even when the medicine is stopped, your body may be slow in making the extra steroids that you need in times of stress. At these times, your doctor may want you to continue or restart your steroid medicines until the stressful time is over.
What can I do to prevent steroid withdrawal symptoms?
- Never stop taking your steroid medicine unless your doctor tells you to.
- Don't take any other medicines at the same time as steroids, including over-the-counter drugs, without asking your doctor first.
- Consider buying a bracelet with your medical information written on it. If you become unconscious for some reason, this bracelet will tell emergency health workers that you are taking steroids. Always tell health care workers that you are taking steroid medicine.
- If you feel sick while your steroid medicine is being reduced, tell your doctor right away.
Written by familydoctor.org editorial staff